|Year : 2021 | Volume
| Issue : 4 | Page : 660-661
Intractable steroid-induced glaucoma due to skin whitening creams
Neha Gupta, Sirisha Senthil
VST Glaucoma Center, L V Prasad Eye Institute, Banjara Hills, Hyderabad, Telangana, India
|Date of Submission||25-Dec-2020|
|Date of Acceptance||15-Apr-2021|
|Date of Web Publication||09-Oct-2021|
Dr. Sirisha Senthil
L.V Prasad Eye Institute, Kallam Anji Reddy Campus, L V Prasad Marg, Road No: 2, Banjara Hills, Hyderabad - 500 034, Telangana
Source of Support: None, Conflict of Interest: None
Steroids are known to cause glaucoma in certain predisposed people (steroid responders). We present three cases where patients developed refractory steroid induced glaucoma following the use of skin whitening creams.
Keywords: Glaucoma, secondary, skin whitening cream, steroid
|How to cite this article:|
Gupta N, Senthil S. Intractable steroid-induced glaucoma due to skin whitening creams. Indian J Ophthalmol Case Rep 2021;1:660-1
In India and various developing nations, fairness creams are very popular and are also source of big business. In our country, fairness creams are considered as cosmetics and are easily available in the market at a very affordable price. There has been a general inclination toward fair skin let it be because of matrimonial advertisements, television, and newspaper commercials. It is a general belief that cosmetics are healthy, but there have been multiple reports about the hazardous effects of the same. There have been many publications across Asia in dermatology group about the misuse of corticosteroid skin creams and skin whitening creams and adverse effects caused by the same.,, However, in ophthalmology, although there has been mention about steroid use and glaucoma, awareness about the use of steroid-based skin whitening creams and their implications is poor among the ophthalmologists.
We have described three cases with steroid-induced glaucoma due to suspected skin whitening cream use for a prolonged duration.
| Case Reports|| |
A 19-year-young girl presented with chief complaints of frontal headache for a few months. The patient was shown locally 2 months ago and was started on three topical and oral antiglaucoma medications (AGM). The baseline intraocular pressure (IOP) was 48- and 40-mm Hg in her right eye (RE) and left eye (LE), respectively. On examination, the best-corrected visual acuity (BCVA) in the RE was 20/80 and N18 and in the LE was 20/25 and N6. Approval is obtained and the reference number is: Ethics Ref No LEC-BHR-R-05-21-645.
The RE had relative afferent pupillary defect grade 2 with open angles in both eyes (BE) on gonioscopy. The IOP with Goldmann applanation tonometry was 14 and 9 mm Hg in the RE and LE, respectively. The cup-to-disc ratio (CDR) was 0.9:1 in BE and Humphrey visual fields (HVF) 24-2 showed advanced field loss. On further discussion, the patient revealed that she was using Pearly white skin whitening cream for 4–5 months for dark circles around her eyes.
Differential diagnosis of steroid-induced glaucoma or possible preexisting juvenile open-angle glaucoma was made.
The patient was advised to stop the skin cream and oral acetazolamide and was continued on topical AGM. However, over subsequent visits, the IOP was medically uncontrolled in both her eyes (despite adding oral acetazolamide) and hence underwent BE trabeculectomy with Ologen 1 month apart [Figure 1], following which the IOP was well controlled and visual field defects were stable, over 2.5 years.
|Figure 1: (a and b) Slit-lamp photograph of the right eye and left eye showing a surgical iridectomy and diffuse bleb post trabeculectomy; (c and d) fundus photographs showing advanced glaucomatous disc damage (red free photograph)|
Click here to view
A 21-year-old male presented with chief complaints of pain in BE and eye strain for the past 2 years. The patient was not on any medication. On examination, the BCVA in BE was 20/30 and near vision was N6. In BE, angles were open on gonioscopy and IOP was 42 mm Hg in BE. Fundus showed BE CDR 0.8:1 in BE with very thin rim superiorly and inferiorly. HVF showed advanced field loss in BE. On taking leading questions, the patient revealed that he was using Faiza skin whitening cream since last 2 years. This led us to the diagnosis of steroid-induced glaucoma.
The patient was advised to stop the skin cream and was started on topical and oral AGM and IOP was under control with three topical AGM. However, he needs regular monitoring of IOP.
A 29-year-old male presented with chief complaints of defective vision in BE for 4 years. The patient was started on three AGMs in BE locally a few months earlier, which had baseline IOPs over 50 mm Hg. On examination, the BCVA was 20/20. N6 in the RE and 20/20 p, N6 in the LE. In BE, angles were open and there was trace posterior subcapsular cataract in BE. IOP in the RE was 17 mm Hg and the LE was 18 mm Hg and fundus showed 0.9 CDR with thin rims with advanced field loss in his LE and 0.7 CDR and early superior field loss in his RE. He was using Pearly white (skin whitening) cream for 4 years. The patient was advised to stop using the skin cream and was advised to continue the AGMs. The IOP was under control with AGM for a few months; however, 6 months later he needed trabeculectomy with MMC in his left eye for uncontrolled IOP, following which the IOP was under control. The RE IOP was maintained with topical AGM.
| Discussion|| |
In India, the use of skin whitening products particularly among the younger generation is not uncommon. Several of these skin whitening products contain strong steroids.,,
It is known that steroids if used for a long time in susceptible individuals may lead to glaucoma and irreversible blindness. In a case series by A. Agarwal et al., they have concluded that patients with long-term facial steroid cream use need to be regularly checked for IOP measurements and optic disc assessment.
In multiple studies across Asia, there has been mention about unethical and over the counter use of steroids and facial skin creams for skin lightening and bleaching.,
In a study by Agarwal et al., they have evaluated steroids in various common skin creams used for skin whitening in India and they concluded that more than 60% of fairness creams used in India contain steroids which can lead to serious side effects. In a study by Chohan et al. published in Journal of Pakistan Association of Dermatologists, they have evaluated abuse of facial steroid and fairness creams. In this study, the authors mention that several of the bleaching agents and skin whitening agents such as Faiza beauty cream, Golden pearl cream [Figure 2] are contaminated with high levels of mercury and steroids and the magnitude of problem is more in developing countries including India.
|Figure 2: Few examples of the fairness creams that are freely available with high levels of steroid|
Click here to view
It is very important to note that it is the young people who use these skin creams; the IOP may not return to normal after cessation of skin cream and may need surgery to control the IOP. These young patients have to face the future with advanced glaucoma. It should be common public knowledge that steroids are schedule H drugs that should be dispensed only on physician's prescription. However, easy availability, inefficient regulations, and un monitored use may result in serious health issues and glaucoma-related blindness at a young age. Of note, sometimes steroids do come masked in herbal, ayurvedic products as well. Thus, at all levels, the health care providers need to understand that this is not merely a medical problem but a social problem and the irrational use of skin whitening creams or the steroid ointments needs to be addressed by making them available only with doctor's prescription and with a sign of caution explaining about the potential risk of glaucoma and blindness involved with the use of those skin creams. Awareness through education is the key, which can be initiated during routine evaluations in the clinic.
| Conclusion|| |
Creating awareness about the sight threatening side effects of skin whitening creams would go a long way in preventing steroid induced glaucoma and blindness in young people.
Financial support and sponsorship
Hyderabad Eye Research Institute.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jose A, Ray J. Toxic content of certain commercially available fairness creams in Indian market. Cogent Med 2018;5:1.
Chohan SN, Suhail M, Salman S, Bajwa UM, Saeed M, Kausar S, et al
. Facial abuse of topical steroids and fairness creams: A clinical study of 200 patients. J Pak Assoc Dermatol 2016;24:204-11.
Fisher M. Steroid-induced rosacealike dermatitis: Case report and review of the literature. Cutis 2009;83:198-204.
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol 2006;51:154-5. [Full text]
Phulke S, Kaushik S, Kaur S, Pandav S. Steroid-induced glaucoma: An avoidable irreversible blindness. J Curr Glaucoma Pract 2017;11:67-72.
Verma SB. Topical corticosteroid misuse in India is harmful and out of control. BMJ 2015;351:h6079.
Agarwal A, Singhvi I, Bele D, Sharma K, Gupta S, Karwani G, et al
. Evaluation of steroids in face creams of different marketed brands. Int J Pharm Technol 2011;3:2480-6.
Organization WH. Mercury in skin lightening products. Public Health and Environment. Switzerland: WHO; 2011.
[Figure 1], [Figure 2]